Idaho, 2003

Damaging Wind in Idaho, May 30, 2003

May 30, 2003 · NWS BOI · 1 event in 1 county or zone

Wide spread Thunderstorms over SW Idaho produced, hail, heavy rain and strong gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Wide spread Thunderstorms over SW Idaho produced, hail, heavy rain and strong gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at May 30, 3:32 AM MST, 5 hours 21 minutes earlier.

Area forecast discussion, May 30, 3:32 AM MST, 5 hours 21 minutes before
SOUTHWEST IDAHO/SOUTHEAST OREGON AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
435 AM MDT FRI MAY 30 2003

UPPER LEVEL S/WV TROUGH OVER NORTHERN CA AT 09Z IS LIFTING NORTHEAST
THROUGH CWFA TODAY AND INTO L/WV HIGH PRESSURE RIDGE AXIS OVER
ROCKIES. OVERNIGHT SYSTEM HAS BEEN SUPPLYING AMPLE MOISTURE AND
DYNAMICS TO AREA FOR SCATTERED SHOWERS AND THUNDERSTORMS MAINLY
SOUTHEAST ORE ZONES THROUGH ISOLATED SHOWERS HAVE OCCURRED OVER
EXTREME WESTERN ID AFTER MIDNIGHT. CWFA AIR MASS ALREADY QUITE
UNSTABLE AND AS S/WV MOVES OVER AREA TODAY THIS INSTABILITY WILL
INCREASE FOR WIDESPREAD CONVECTION NORTHERN ZONES THROUGH TONIGHT.
SPOTTY HEAVY SHOWERS WITH THIS CONVECTION AND GUSTY WINDS NORTHERN
ZONES TODAY WITH LIGHTER SHOWERS EXPECTED SOUTHERN ZONES WHERE
MOISTURE IS SOMEWHAT LESS. UNDER INCREASING CLOUDS MAX TEMPS TO COOL
AGAIN 5-10 DEGREES FROM THU LEVELS BUT STILL ABOVE NORMAL. AS S/WV
MOVES FURTHER NORTHEAST OF AREA SAT SOME RESIDUAL SHOWERS REMAIN
OVER NORTHERN MOUNTAINS. AIR MASS REMAINS SLIGHTLY UNSTABLE SAT
AFTERNOON FOR SLIGHT CHANCE OF THUNDERSTORMS AGAIN THOUGH INTENSITY
WILL NOT BE QUITE AS STRONG. SOME COOLING CONTINUES SAT AS S/WV
MOVES EAST WITH TEMPS SAT/SUN FINALLY LOWERING TO SLIGHTLY ABOVE
NORMAL FOR FIRST TIME IN ABOUT A WEEK.

EARLY NEXT WEEK STRONG UPPER LEVEL HIGH PRESSURE CENTER WHICH HAS
BEEN OVER 4-CORNERS AREA WITH HOT SOUTHERLY FLOW ALOFT OVER REGION
RETROGRADES WEST TO JUST OFFSHORE WEST COAST. FLOW ALOFT SLOWLY
SHIFTS TO NORTHWEST WITH UPPER RIDGE AXIS TO WEST. THIS ALLOWS TEMPS
TO REMAIN AROUND NORMAL DURING WEEK AND DRY CONDITIONS CONTINUING.

=
PARKER
Hazardous weather outlook, May 30, 4:30 AM MST, 4 hours 23 minutes before
IDZ011>016-028>030-ORZ061>064-311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE IDAHO
530 AM MDT FRI MAY 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH THIS EVENING FROM BAKER COUNTY EASTWARD THROUGH VALLEY
COUNTY.  THE MAIN THREAT WITH THESE STORMS WILL BE GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Boise radar (KCBX), 13 km away, was scanning. The volume nearest the first event began at 15:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ada

When
May 30, 8:53 AM MST to 8:58 AM MST
Where
Ada County, 10 mi SE of Boise City
Measured
60 kt (69 mph) measured gust
Reported by
DEPT OF HIGHWAYS
Coordinates
43.517, -116.083

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378325.